Mathematical Research Letters

Volume 23 (2016)

Number 2

Damping oscillatory integrals by the Hessian determinant via Schrödinger

Pages: 405 – 430

DOI: http://dx.doi.org/10.4310/MRL.2016.v23.n2.a6

Author

Philip T. Gressman (Department of Mathematics, University of Pennsylvania, Penn., U.S.A.)

Abstract

We consider the question of when it is possible to force a degenerate scalar oscillatory integral to decay as fast as a nondegenerate one by restricting the support to the region where the Hessian determinant of the phase is bounded below. We show in two dimensions that the desired outcome is not always possible, but does occur for a broad class of phases which may be described in terms of the Newton polygon. The estimates obtained are uniform with respect to linear perturbation of the phase and in the cutoff value of the Hessian determinant. In the course of the proof, we investigate a geometrically-invariant approach to making uniform estimates of qualitatively nondegenerate oscillatory integrals. The approach illuminates a previously unknown fundamental relationship between the asymptotics of oscillatory integrals and the Schrödinger equation.

Full Text (PDF format)

Published 6 June 2016